Tylenol Changes and Dosing Recommendations

Dr. Ram, Meriter Deming Way

Dr. Sumita Ram, Meriter Medical Group Pediatrician

Tylenol (also known as acetaminophen and APAP) is a pain reliever and fever reducer very commonly used in children. As you know, however,  the dosing can be very confusing. Up until now, there have been so many different formulas, strengths and dosage instructions for different ages of children that knowing how much to administer to an infant vs. an older child and figuring out how to measure it and then give it to your child can be very frustrating.

Although Tylenol, in general, is very safe and effective, if too much is given it can lead to liver failure and even death.  In fact, Tylenol overdosing is the most common cause of liver failure in the US (most often in adults who are using multiple medications containing Tylenol products). Because of this, based on recommendations of an FDA advisory panel, drug makers are voluntarily making some changes in the Tylenol which is available over the counter to make it safer for children.

All liquid acetaminophen products will now only be available in one strength (160 mg/5ml) and all the dosing devices that come with these products will use the same unit of measurement (ml).  The old concentrated infant drops will be phased out and by early 2012 only the new products will be available.  Please note that the dosing guidelines for acetaminophen have not changed, only the strength or concentration of the medication.

You can follow this link to Meriter’s ibuprofen and acetaminophen dosing chart which includes dosing for both the new and old concentrations of acetaminophen:  http://www.meriter.com/data/content/Acetaminophen%20and%20Ibuprofen%20Dosing1.pdf

Always use the following safety guidelines when giving acetaminophen to your child:

  • Never give your child more than one medicine containing acetaminophen at a time. To find out if an OTC medicine contains acetaminophen, look for “acetaminophen” or APAP on the Drug Facts label under the section called “Active Ingredient.”
  • You can still use the old acetaminophen products in you medicine cabinet, but be aware of which concentration you are using and call your pediatrician’s office if there is any question about dosing.
  • Never give more of an acetaminophen-containing medicine than directed. If the medicine doesn’t help your child feel better, talk to your doctor.
  • If the medicine is a liquid, use the measuring tool that comes with the medicine – not a kitchen spoon or any other measuring device.
  • Keep record of when and how much acetaminophen you give to your child. Share this information with anyone who is helping care for your child.
  • If your child swallows too much acetaminophen, get medical help right away, even if your child doesn’t feel sick. For immediate help, call the 24-hour Poison Control Center at 800-222-1222, or call 911.

Sumita Ram, MD
Meriter Medical Group Pediatrician
Meriter Deming Way

Stay Connected
  • RSS
This entry was posted in Health Care Connection and tagged , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>